When this product first came out, I was, of course, appalled but sort of forgot about it when it seemed to fade into the background. However, it seems that Glaxo Smith-Kline has revitalized their marketing campaign as evidenced by the frequent television commercials so I felt the need to voice my frustration. GSK is doing a great job of skimming over the fact that this product is a drug. It is an over the counter version (lower dosage) of Xenical (orlistat) developed by Roche in 2004. It is important to stress that every drug (over the counter or prescription) has side effects and how it affects one person can be different than how it affects another. After all, everyone’s body chemistry is different.
I get very concerned when I see desperate people dumping their money into products and programs that just don’t work and worse yet, cause harm to their bodies. People are being bombarded with “quick fix” claims and led astray for increased profits to the companies peddling them. According to Stephen McGuire from Medical Marketing & Media, “At the time of the Alli’s launch last year, GSK estimated it would eventually sell between five million and six million kits annually, translating to at least $1.5 billion in annual retail. A 60-capsule kit costs about $50 while a 90-capsule pack costs about $60.” Do you know what you can do at the grocery store with $60? A LOT!!! And, it would work much better. And what about $1.5 billion earmarked for school lunch programs? That would be money well spent.
Check out these known side effects of Alli: (from http://www.drugs.com/alli.html)
Alli side effects
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop taking Alli and call your doctor at once if you have severe pain in your upper stomach spreading to your back, nausea and vomiting, and a fast heart rate. These could be signs of pancreatitis.
The following side effects occur commonly with the use of this medication. They are the natural effects of Alli’s fat-blocking action and are actually signs that the medication is working properly. These side effects are usually temporary and may lessen as you continue treatment:
- oily spotting in your undergarments;
- oily or fatty stools;
- orange or brown colored oil in your stool;
- gas with discharge, an oily discharge;
- loose stools, or an urgent need to go to the bathroom, inability to control bowel movements;
- an increased number of bowel movements;
- stomach pain, nausea, vomiting, diarrhea, rectal pain; or
- weakness, dark urine, clay-colored stools, itching, loss of appetite, or jaundice (yellowing of the skin or eyes).
Other side effects that may occur while taking Alli include:
- problems with your teeth or gums;
- cold symptoms such as stuffy nose, sneezing, cough;
- fever, chills, sore throat, flu symptoms;
- headache, back pain; or
- mild skin rash.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Sounds appealing, huh?
How about simply applying the timeless principals of nutrition? That is really the only way to achieve success. Please remember: Weight loss does not necessarily equal better health! In fact, too many people lose weight the wrong way causing harm to their bodies. The scale may be in their favor but their organs and systems can be screaming “help us!” Unfortunately, the ramifications of this type of dieting often show up years later.
If you are new nutrition and don’t even know where to begin, read through this blog or post a question/comment- I will do my best to get you on your way.
Also, feel free to join our “Lighten Up” Weight Loss Challenge in January or our Maximized Living Makeover in February.